MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123152
Medical Device Problem Codes Malposition of Device (2616); Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Loss of Range of Motion (2032); Arthralgia (2355); Implant Pain (4561); Joint Impingement (4834); High metal ion levels (4847)
Date of Event 01/13/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a bhr resurfacing left hip surgery was performed due to osteoarthritis on (b)(6)2015 the patient required a revision surgery on (b)(6)2021 where the femoral component was explanted.The patient presented pain and mechanical symptoms consistent with impingement.Difficulty flexing and internally rotating his leg and serum metal ion levels were also elevated.During surgery was noticed that the femoral head was flexed anteriorly.The patient was transported to the post-anesthesia care unit (pacu) without incident after the surgery.
 
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that after a bhr resurfacing left hip surgery was performed due to osteoarthritis the patient required a revision surgery where the femoral component was explanted.The patient presented pain and mechanical symptoms consistent with impingement and serum metal ion levels were also elevated.During surgery was noticed that the femoral head was flexed anteriorly.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the head and cup was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further action is required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.Although it was reported that metal ion levels were elevated, no levels were provided.The intraoperative findings of the anterior flexion of the femoral head and neutral anteversion of the acetabular cup is consistent with the noted chronic impingement and reported pain, difficulty flexing and internally rotating his leg.However, without the implantation and pre-revision x-rays to determine initial implant anatomical placement and any micro-motion over time, this cannot be ruled out as a contributory factor to the reported issue.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined with the limited information provided.No further clinical assessment is warranted at this time.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10: additional information in b6, and h6.
 
Additional Manufacturer Narrative
H6: health effect - clinical code.Section h3, h6: it was reported that after a bhr resurfacing left hip surgery was performed due to osteoarthritis the patient required a revision surgery where the femoral component was explanted.The patient presented pain and mechanical symptoms consistent with impingement and serum metal ion levels were also elevated.During surgery was noticed that the femoral head was flexed anteriorly.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the head and cup was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further action is required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The intraoperative findings of the anterior flexion of the femoral head and neutral anteversion of the acetabular cup is consistent with the noted chronic impingement and reported pain, difficulty flexing and internally rotating his leg.However, without the implantation and pre-revision x-rays to determine initial implant anatomical placement and any micro-motion over time, this cannot be ruled out as a contributory factor to the reported issue.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined with the limited information provided.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for.

Brand Name
BHR RESURFACING FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16527348
Report Number3005975929-2023-00014
Device Sequence Number2620146
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/29/2020
Device Model Number74123152
Device Catalogue Number74123152
Device Lot Number15JW17386
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2023
Supplement Date Received by Manufacturer04/03/2023
04/16/2024
04/24/2024
Initial Report FDA Received Date03/13/2023
Supplement Report FDA Received Date04/04/2023
04/22/2024
04/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 52/58, LOT#:15JW13706
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale